Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Nonlinear nonoverlapping Schwarz waveform relaxation for semilinear wave propagation


Authors: Laurence Halpern and Jérémie Szeftel
Journal: Math. Comp. 78 (2009), 865-889
MSC (2000): Primary 65F10, 65N22
DOI: https://doi.org/10.1090/S0025-5718-08-02164-9
Published electronically: July 1, 2008
MathSciNet review: 2476563
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce a nonoverlapping variant of the Schwarz waveform relaxation algorithm for semilinear wave propagation in one dimension. Using the theory of absorbing boundary conditions, we derive a new nonlinear algorithm. We show that the algorithm is well-posed and we prove its convergence by energy estimates and a Galerkin method. We then introduce an explicit scheme. We prove the convergence of the discrete algorithm with suitable assumptions on the nonlinearity. We finally illustrate our analysis with numerical experiments.


References [Enhancements On Off] (What's this?)

  • 1. J. M. Bony, Calcul symbolique et propagation des singularités pour les équations aux dérivées partielles non linéaires, Ann. Sci. Ec. Norm. Sup $ 4^{\,\textrm{\\lq eme}}$ série 14 (1981), 209-246. MR 631751 (84h:35177)
  • 2. J. Y. Chemin, Fluides parfaits incompressibles, Astérisque 230, 1995.MR 1340046 (97d:76007)
  • 3. B. Engquist and A. Majda, Radiation boundary conditions for acoustic and elastic calculations, Comm. Pure Appl. Math. 32 (1979), 313-357. MR 517938 (80e:76041)
  • 4. M. J. Gander and C. Rohde, Overlapping Schwarz waveform relaxation for convection dominated nonlinear conservation laws, SIAM Journal on Scientific Computing 27 (2005), no. 2, 415-439. MR 2202227 (2006i:35234)
  • 5. M. J. Gander and L. Halpern, Absorbing boundary conditions for the wave equation and parallel computing, Math. of Comp. 74 (2004), no. 249, 153-176. MR 2085406 (2005h:65158)
  • 6. M. J. Gander, L. Halpern, and F. Nataf, Optimal convergence for overlapping and non-overlapping Schwarz waveform relaxation, Eleventh International Conference of Domain Decomposition Methods (C-H. Lai, P. Bjørstad, M. Cross, and O. Widlund, eds.), ddm.org, 1999. MR 1827406
  • 7. -, Optimal Schwarz waveform relaxation for the one dimensional wave equation, SIAM Journal of Numerical Analysis 41 (2003), no. 5, 1643-1681. MR 2035001 (2005h:65252)
  • 8. P-L. Lions, On the Schwarz alternating method. I., First International Symposium on Domain Decomposition Methods for Partial Differential Equations (Philadelphia, PA) (R. Glowinski, G. H. Golub, G. A. Meurant, and J. Périaux, eds.), SIAM, 1988, pp. 1-42. MR 972510 (90a:65248)
  • 9. M. Sablé-Tougeron, Régularité microlocale pour des problèmes aux limites non linéaires, Ann. Inst. Fourier 36 (1986), 39-82. MR 840713 (88b:35021)
  • 10. H. A. Schwarz, Über einen Grenzübergang durch alternierendes Verfahren, Vierteljahrsschrift der Naturforschenden Gesellschaft in Zürich 15 (1870), 272-286.
  • 11. J. Szeftel, Absorbing boundary conditions for nonlinear partial differential equations, Comput. Methods Appl. Mech. Engrg. 195 (2006), 3760-3775. MR 2221773 (2007i:35223)
  • 12. -, A nonlinear approach to absorbing boundary conditions for the semilinear wave equation, Math. Comp. 75 (2006), 565-594. MR 2196981 (2007f:35204)
  • 13. G. B. Whitham, Linear and nonlinear waves, Pure and Applied Mathematics (New York), John Wiley & Sons Inc., New York, 1999, Reprint of the 1974 original, A Wiley-Interscience Publication. MR 1699025 (2000c:35001)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65F10, 65N22

Retrieve articles in all journals with MSC (2000): 65F10, 65N22


Additional Information

Laurence Halpern
Affiliation: LAGA, Institut Galilée, Université Paris XIII, 93430 Villetaneuse, France
Email: halpern@math.univ-paris13.fr

Jérémie Szeftel
Affiliation: Department of Mathematics, Princeton University, Fine Hall, Washington Road, Princeton, New Jersey 08544-1000, and C.N.R.S., Mathématiques Appliquées de Bordeaux, Université Bordeaux 1, 351 cours de la Libération, 3 3405 Talence cedex France
Email: jszeftel@math.princeton.edu

DOI: https://doi.org/10.1090/S0025-5718-08-02164-9
Keywords: Domain decomposition, waveform relaxation, Schwarz methods, semilinear wave equation
Received by editor(s): January 31, 2007
Received by editor(s) in revised form: March 27, 2008
Published electronically: July 1, 2008
Additional Notes: The second author was partially supported by NSF Grant DMS-0504720
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society